Dasatinib Does Not Typically Cause Alopecia
Based on comprehensive NCCN guidelines and FDA labeling, alopecia (hair loss) is not listed as a recognized adverse effect of dasatinib. The extensive safety profiles from major clinical trials (DASISION, START trials) and guideline documents do not identify alopecia among dasatinib's adverse events 1, 2, 3, 2, 4.
Known Dermatologic Effects of Dasatinib
The documented skin-related adverse effects of dasatinib include:
- Rash - This is the primary dermatologic toxicity, managed with topical or systemic steroids, dose reduction, interruption, or discontinuation 1, 4
- Hair depigmentation - One case report documented depigmentation of eyelashes, eyebrows, and temporal scalp hair occurring 6-8 weeks after starting dasatinib, likely due to c-kit inhibition 5
Clinical Context
The major adverse events consistently reported with dasatinib across multiple guidelines include 2:
- Hematologic toxicities: Anemia, neutropenia, thrombocytopenia (more common than with imatinib)
- Pleural effusion: 28-33% incidence, particularly with twice-daily dosing
- Bleeding complications: Due to reversible platelet aggregation inhibition
- Pulmonary arterial hypertension: 5% incidence, requires permanent discontinuation if confirmed
- Fluid retention: Edema, ascites, pericardial effusion
- Cardiovascular events: QT prolongation, peripheral arterial occlusive disease risk
Important Distinction
Hair depigmentation (color change) has been reported with dasatinib, but this is distinctly different from alopecia (hair loss) 5. The depigmentation likely results from dasatinib's inhibition of c-kit, Src family, and PDGFR-beta tyrosine kinases, which affect melanocyte function rather than hair follicle survival.
Clinical Recommendation
If a patient on dasatinib presents with hair loss, investigate alternative causes including:
- Thyroid dysfunction (check TSH, free T4)
- Iron deficiency (ferritin levels)
- Vitamin D and zinc deficiency
- Female-pattern hair loss
- Alopecia areata
- Inflammatory (scarring) alopecia
- Other concurrent medications
The hair loss is unlikely to be directly caused by dasatinib based on current evidence.